Hail, St. Louis
- When
- March 25, 7:12 AM CST
- Where
- St. Louis County, Maplewood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -90.333
Storm spotters reported 1 inch hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 25, 2:35 AM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 235 AM CST TUE MAR 25 2003 00Z MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE VIRTUALLY IDENTICAL OUT TO ABOUT 60 HOURS. 06Z SURFACE CHART SHOWS COLD FRONT ALONG A LINE FROM JUST NORTH OF KJLN TO KCOU TO KSPI AND MOVING STEADILY--IF SLOWLY--SOUTHEASTWARD. THE FRONT MAY HAVE PICKED UP A TINY BIT OF SPEED IN THE PAST FEW HOURS. THINK ITS PROBABLY BEING HELPED ALONG BY THE COLD POOL FROM THE WEAK CONVECTION ALONG IT. THAT SAID...BOTH THE GFS AND ETA ARE DOING WELL WITH THE POSITION OF THE FRONT AT 06Z THOUGH THE ETA IS SOMEWHAT LACKING IN MOISTURE AT THE SURFACE WITH DEWPOINTS JUST A BIT TOO LOW AHEAD OF THE FRONT. BOTH OF THE MODELS SLOW THE FRONT UP AFTER 12Z THIS MORNING...AND THIS SEEMS REASONABLE SINCE CURRENT CONVECTION IS DYING OUT ACROSS THE AREA. WEAKENING COLD POOL SHOULD HELP THE FRONT ALONG TO A POSITION JUST SOUTH OF THE STL METRO AREA GENERALLY FROM KUNO TO JUST NORTH OF KFAM TO JUST NORTH OF KSAR TO JUST NORTH OF KSLO BY 12Z. WE DONT EXACTLY HAVE A HUGE ARCTIC HIGH PUSHING THIS FRONT SOUTHEASTWARD HERE...WINDS--WHEN NOT CONVECTIVELY INDUCED--ARE NOT VERY STRONG BEHIND THE FRONT...RUNNING ONLY BETWEEN 10 TO 15 KTS. 10 TO 20 KT SOUTH TO SOUTHWESTERLY WINDS IN THE WARM SECTOR SHOULD JUST ABOUT COUNTER THE COLD ADVECTION. THEREFORE WOULD THINK THAT THE COLD FRONT SHOULD BECOME NEARLY STATIONARY AFTER 12Z THIS MORNING. THIS WILL MAKE TEMPERATURE FORECASTS FAIRLY CHALLENGING TODAY. AMOUNT OF CLOUD COVER WILL ALSO ADD TO THE CHALLENGE TODAY. MAV TEMPS LOOK TOO COOL ALONG THE EFFECTIVE FRONT AND IN THE WARM SECTOR. WILL LEAN MORE HEAVILY ON MET AND FWC NUMBERS HERE. BEHIND THE FRONT IN THE COOL AIR...MET LOOKS WAY TO WARM...SO SOMEWHERE BETWEEN THE FWC AND MAV LIES THE TRUTH. BOTH MODELS REFIRE CONVECTION ALONG THE FRONT BY 18Z AND SLAM THE COOL AIR THROUGH THE REMAINDER OF OUR CWFA BY 00Z. GFS HAS A BIG CONVECTIVELY INDUCED QPF BULLSEYE CENTERED JUST SOUTH OF KSTL BETWEEN 18Z AND 00Z THIS EVENING. THERE SEEMS TO BE LESS GRID-SCALE FEEDBACK ON THE ETA...AND IT THEREFORE LOOKS MORE BELIEVABLE. OUR GOING POPS LOOK PRETTY GOOD...WILL LIKELY DO JUST A LITTLE TWEAKING HERE AND THERE. REMAINDER OF THE SHORT TERM LOOKS RATHER LESS COMPLICATED (NOTE: FAMOUS LAST WORDS). AFTER THE FRONT FINALLY PUSHES SOUTH AND EAST OF OUR AREA WE SHOULD CLEAR OUT AND COOL OFF PRETTY GOOD. ALL MOS NUMBERS VERY CLOSE...SO WILL FOLLOW CLOSELY. WILL ALSO LEAVE CHANCE PRECIP IN SOUTHERN AND EASTERN ZONES FOR THIS EVENING AS THERE COULD BE SOME POST FRONTAL PRECIP AS EVIDENCED BY SHOWERS BREAKING OUT OVER WESTERN MISSOURI AT THIS TIME. MET GUIDANCE FOR WEDNESDAYS TEMPS LOOKS WAY TOO WARM...THINK MORE CONSERVATIVE FWC/MAV NUMBERS ARE MORE IN LINE. VARIOUS MOS TEMPS ON WEDNESDAY NIGHT ARE AGAIN VERY CLOSE...SO WILL CONTINUE TO FOLLOW CLOSELY. NEXT LOW FORMS SOMEWHERE IN WESTERN NEBRASKA ACCORDING TO THE MODELS ON WEDNESDAY NIGHT/THURSDAY MORNING. ETA TAKES A SOUTHERLY COURSE INTO OKLAHOMA WITH THIS NEXT SYSTEM WHILE GFS TAKES THE MAIN SURFACE WAVE NORTH INTO IOWA BY 00Z FRIDAY. BY 84 HRS--12Z FRIDAY--THE MODELS ARE LOOKING A LITTLE MORE SIMILAR. WITH THE ETA RAPIDLY MOVING THE SURFACE LOW NORTHEASTWARD INTO WEST CENTRAL ILLINOIS. GFS IS STILL FURTHER NORTH WITH THE WAVE IN WESTERN WISCONSIN. IF THIS WERE TWO MONTHS AGO IN THE DEAD OF JANUARY...I WOULD HAVE LEANED TOWARD THE GFS SINCE IT PERFORMED BETTER OVERALL THIS WINTER. HOWEVER...SINCE WE SEEM TO HAVE TRANSITIONED RAPIDLY INTO A SPRINGTIME PATTERN IN THE PAST COUPLE OF WEEKS I AM LESS THAN CONFIDENT IN EITHER SOLUTION. THE DIFFERENCE IN HIGH TEMPERATURES ON THURSDAY COULD BE SIGNIFICANT DEPENDING ON WHICH SOLUTION WORKS OUT. THE ETA BUILDS A STRONG THERMAL RIDGE INTO SOUTHWESTERN AND CENTRAL MISSOURI BY 18Z THURSDAY WITH 850MB TEMPS REACHING +12C BETWEEN COLUMBIA AND KIRKSVILLE. BY 00Z THE +12 ISOTHERM MOVES ALL THE WAY INTO CENTRAL ILLINOIS. THIS SEEMS A BIT TOO WARM TO ME. LAST SUMMERS ETA FORECASTS COME TO MIND WHERE 60+ HOUR FORECASTS WERE TOO WARM AT 850MB. WILL GO NEAR MAV GUIDANCE AT THIS TIME...AND MENTION MY CONCERNS TO THE DAY SHIFT SO THEY CAN WATCH THE MODEL TRENDS...KEEPING IN MIND THAT THURSDAY COULD BE SIGNIFICANTLY WARMER THAN CURRENT MAV FORECASTS. .STL...NONE CARNEY
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CST TUE MAR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM JEFFERSON CITY MISSOURI TO JERSEYVILLE ILLINOIS TO EFFINGHAM ILLINOIS. A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. THIS COLD FRONT WILL CAUSE AREAS OF SHOWERS AND THUNDERSTORMS TO FORM. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE DAMAGING HAIL .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. STORM SPOTTERS ARE URGED TO CALL IN ANY REPORTS OF SEVERE WEATHER THAT MAY OCCUR. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) CARNEY
The St Louis radar (KLSX), 32 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
1 hail. Local standard time, as filed.
Storm spotters reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344549.